Rare cause of delirium and hypoxemia after coronary bypass surgery

transdermal lidocaine patch-associated methemoglobinemia

Fidel A. Acevedo, Esther J. Kim, David A. Chyatte, Vance G Nielsen

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

We present a case of a patient administered parasternal transdermal lidocaine patch therapy as part of a multimodal analgesic regime designed to diminish opioid-associated delirium after coronary bypass surgery. The patient presented with delirium and severe methemoglobinemia (41%) that responded to discontinuation of lidocaine therapy, oxygen administration, and methylene blue administration. The clinical contributors and medicolegal implications of this degree of lidocaine-associated methemoglobin-mediated delirium are presented in the hope of avoiding similar complications in the postoperative setting after coronary bypass surgery.

Original languageEnglish (US)
Pages (from-to)1-3
Number of pages3
JournalInternational Journal of Legal Medicine
DOIs
StateAccepted/In press - Sep 5 2017

Fingerprint

Transdermal Patch
Methemoglobinemia
Delirium
Lidocaine
Hope
Methemoglobin
Methylene Blue
Opioid Analgesics
Analgesics
Oxygen
Therapeutics
Hypoxia

Keywords

  • Cardiac surgery
  • Delirium
  • Lidocaine
  • Methemoglobin
  • Renal insufficiency

ASJC Scopus subject areas

  • Pathology and Forensic Medicine

Cite this

Rare cause of delirium and hypoxemia after coronary bypass surgery : transdermal lidocaine patch-associated methemoglobinemia. / Acevedo, Fidel A.; Kim, Esther J.; Chyatte, David A.; Nielsen, Vance G.

In: International Journal of Legal Medicine, 05.09.2017, p. 1-3.

Research output: Contribution to journalArticle

@article{7bb785ee55b94a0bad5ea3bfc7c18aa2,
title = "Rare cause of delirium and hypoxemia after coronary bypass surgery: transdermal lidocaine patch-associated methemoglobinemia",
abstract = "We present a case of a patient administered parasternal transdermal lidocaine patch therapy as part of a multimodal analgesic regime designed to diminish opioid-associated delirium after coronary bypass surgery. The patient presented with delirium and severe methemoglobinemia (41{\%}) that responded to discontinuation of lidocaine therapy, oxygen administration, and methylene blue administration. The clinical contributors and medicolegal implications of this degree of lidocaine-associated methemoglobin-mediated delirium are presented in the hope of avoiding similar complications in the postoperative setting after coronary bypass surgery.",
keywords = "Cardiac surgery, Delirium, Lidocaine, Methemoglobin, Renal insufficiency",
author = "Acevedo, {Fidel A.} and Kim, {Esther J.} and Chyatte, {David A.} and Nielsen, {Vance G}",
year = "2017",
month = "9",
day = "5",
doi = "10.1007/s00414-017-1682-7",
language = "English (US)",
pages = "1--3",
journal = "International Journal of Legal Medicine",
issn = "0937-9827",
publisher = "Springer Verlag",

}

TY - JOUR

T1 - Rare cause of delirium and hypoxemia after coronary bypass surgery

T2 - transdermal lidocaine patch-associated methemoglobinemia

AU - Acevedo, Fidel A.

AU - Kim, Esther J.

AU - Chyatte, David A.

AU - Nielsen, Vance G

PY - 2017/9/5

Y1 - 2017/9/5

N2 - We present a case of a patient administered parasternal transdermal lidocaine patch therapy as part of a multimodal analgesic regime designed to diminish opioid-associated delirium after coronary bypass surgery. The patient presented with delirium and severe methemoglobinemia (41%) that responded to discontinuation of lidocaine therapy, oxygen administration, and methylene blue administration. The clinical contributors and medicolegal implications of this degree of lidocaine-associated methemoglobin-mediated delirium are presented in the hope of avoiding similar complications in the postoperative setting after coronary bypass surgery.

AB - We present a case of a patient administered parasternal transdermal lidocaine patch therapy as part of a multimodal analgesic regime designed to diminish opioid-associated delirium after coronary bypass surgery. The patient presented with delirium and severe methemoglobinemia (41%) that responded to discontinuation of lidocaine therapy, oxygen administration, and methylene blue administration. The clinical contributors and medicolegal implications of this degree of lidocaine-associated methemoglobin-mediated delirium are presented in the hope of avoiding similar complications in the postoperative setting after coronary bypass surgery.

KW - Cardiac surgery

KW - Delirium

KW - Lidocaine

KW - Methemoglobin

KW - Renal insufficiency

UR - http://www.scopus.com/inward/record.url?scp=85028975910&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85028975910&partnerID=8YFLogxK

U2 - 10.1007/s00414-017-1682-7

DO - 10.1007/s00414-017-1682-7

M3 - Article

SP - 1

EP - 3

JO - International Journal of Legal Medicine

JF - International Journal of Legal Medicine

SN - 0937-9827

ER -